Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 122, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 31, 2008, 6:14 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2008, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 31, 2008, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:03 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 31, 3:03 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT THU JUL 31 2008 .SYNOPSIS... SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105. EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY AND ENHANCED MOISTURE. .LONG TERM (SATURDAY THROUGH TUESDAY)... STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK. MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES FROM SATURDAY INTO EARLY NEXT WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD. THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 98 77 100 / 20 10 0 10 MKL 70 96 71 98 / 20 10 0 10 JBR 71 99 74 101 / 20 10 0 10 TUP 72 95 74 99 / 50 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO. TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY. && BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 432 AM CDT THU JUL 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 432 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Special weather statement, Jul 31, 5:32 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 532 PM CDT THU JUL 31 2008 TNZ090-312300- HARDEMAN TN- 532 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTH OF BOLIVAR AT 532 PM CDT...MOVING SOUTHEAST AT 9 MPH. PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF BOLIVAR...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
Special weather statement, Jul 31, 5:41 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 541 PM CDT THU JUL 31 2008 ARZ049-312315- LEE AR- 541 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL LEE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTHEAST OF MARIANNA AT 541 PM CDT... MOVING EAST AT 9 MPH. PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
Special weather statement, Jul 31, 5:52 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 552 PM CDT THU JUL 31 2008 MSZ015-016-312315- LEE MS-PONTOTOC MS- 552 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI... EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF FURRS AT 552 PM CDT...MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 31, 5:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 554 PM CDT THU JUL 31 2008 MSZ016-023-024-312330- LEE MS-MONROE MS-CHICKASAW MS- 554 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... NORTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER SHANNON AT 554 PM CDT...MOVING SOUTHEAST AT 5 MPH. PEOPLE IN CHICKASAW...LEE AND MONROE COUNTIES...INCLUDING THE CITIES OF NETTLETON...OKOLONA AND VERONA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
Local storm report, Jul 31, 5:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD 9 NNE BYHALIA 34.98N 89.63W
07/31/2008 MARSHALL MS PUBLIC
WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
A STANDSTILL
0540 PM FLASH FLOOD 8 N BYHALIA 34.98N 89.69W
07/31/2008 MARSHALL MS NWS EMPLOYEE
6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A
QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD
&&
DSVSpecial weather statement, Jul 31, 6:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 604 PM CDT THU JUL 31 2008 MSZ001-002-312345- DE SOTO MS-MARSHALL MS- 604 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF BYHALIA AT 604 PM CDT...MOVING SOUTHEAST AT 20 MPH. PEOPLE IN DESOTO AND MARSHALL COUNTIES...INCLUDING THE CITY OF OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 PM CDT | Heat Advisory | MEG | DeSoto | 5 hr |
| Jul 31, 3:32 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 43 min |
| Jul 31, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tippah | 43 min |
| Jul 31, 3:52 PM CDT | Flash Flood Warning | MEG | Marshall | 83 min |
| Jul 31, 5:08 PM CDT | Flash Flood Warning | MEG | Marshall | 2 hr |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 50 min |
| Jul 31, 5:49 PM CDT | Areal Flood Advisory | MEG | DeSoto | 116 min |
| Jul 31, 5:57 PM CDT | Areal Flood Advisory | MEG | Marshall | 2 hr |
| Jul 31, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 48 min |
| Jul 31, 6:38 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 52 min |
| Jul 31, 6:53 PM CDT | Areal Flood Advisory | MEG | Chickasaw, Monroe | 2 hr |
| Jul 31, 6:53 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 52 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall, Tate, Tunica | 2 hr |
| Jul 31, 5:48 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 42 min |
| Jul 31, 4:33 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 42 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Flash Flood Warnings in Tennessee, 2008Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.